Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 14, NWS Goodland, KS

May 12, 2011Dundy County, Nebraska; 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at May 12, 2011, 2:50 AM MDT for Dundy County, Nebraska; 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 12, 2011, 6:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2011, 2:50 AM MDT (08:50 UTC)
In effect from
May 12, 2011, 6:00 AM MDT
Expired
May 12, 2011, 6:00 PM MDT
In force
12 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WWUS73 KGLD 120850
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
250 AM MDT THU MAY 12 2011

...WINDY CONDITIONS WILL DEVELOP ACROSS EASTERN COLORADO...PORTIONS
OF NORTHWEST KANSAS...AND DUNDY COUNTY NEBRASKA TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE
EAST TODAY. IT WILL PRODUCE GUSTY WINDS OVER PORTIONS OF THE 
TRI-STATE AREA.

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-121800-
/O.NEW.KGLD.WI.Y.0014.110512T1200Z-110513T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...BENKELMAN
250 AM MDT THU MAY 12 2011 /350 AM CDT THU MAY 12 2011/

...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING
TO 6 PM MDT /7 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS
MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING. 

* TIMING/DURATION...WINDS WILL INCREASE AFTER SUNRISE...LAST
  THROUGH THE DAY...AND DIMINISH IN THE EARLY EVENING. 

* PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 40 MPH WITH GUSTS
  TO 45 MPH WILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
330 
WWUS73 KGLD 121622
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU MAY 12 2011

...WINDY CONDITIONS WILL CONTINUE ACROSS EASTERN COLORADO...
PORTIONS OF NORTHWEST KANSAS...AND DUNDY COUNTY NEBRASKA TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE
EAST TODAY. IT WILL PRODUCE GUSTY WINDS OVER PORTIONS OF THE TRI-
STATE AREA.

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130000-
/O.CON.KGLD.WI.Y.0014.000000T0000Z-110513T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...BENKELMAN
1022 AM MDT THU MAY 12 2011 /1122 AM CDT THU MAY 12 2011/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

* TIMING/DURATION...GUSTY WINDS WILL CONTINUE THROUGH THE
  AFTERNOON...DIMINISHING IN THE EARLY EVENING.

* PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 35 MPH WITH SOME
  GUSTS TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
058 
WWUS73 KGLD 130005
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT THU MAY 12 2011

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130600-
/O.EXP.KGLD.WI.Y.0014.000000T0000Z-110513T0000Z/
/O.NEW.KGLD.WI.Y.0015.110513T0005Z-110513T0600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...BENKELMAN
605 PM MDT THU MAY 12 2011 /705 PM CDT THU MAY 12 2011/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/
TONIGHT...
...WIND ADVISORY HAS EXPIRED FROM EARLIER TODAY BUT HAS BEEN EXTENDED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/
TONIGHT. 

* PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 35 MPH WITH SOME
  GUSTS TO 45 MPH WILL CONTINUE THROUGH THE EVENING HOURS BEFORE
  GRADUALLY DIMINISHING BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 2:32 AM MDT, 18 minutes earlier.

Area forecast discussion, May 12, 2:32 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM MDT THU MAY 12 2011

.DISCUSSION...
232 AM MDT THU MAY 12 2011

WATER VAPOR IMAGERY SHOWS 500 MB LOW OVER NORTHWEST KANSAS. MODELS
ARE IN AGREEMENT THAT THE FEATURE WILL SLOWLY MOVE EAST TODAY...AND
THEN MOVE SOUTHEAST OVER EAST CENTRAL KANSAS BY FRIDAY MORNING.
ASSOCIATED SURFACE LOW...CURRENTLY CENTERED NEAR KHLC...WILL FOLLOW A
SIMILAR TRACK.

PLENTY OF MOISTURE WILL ADVECT OVER THE AREA FROM THE NORTH AS LOW
MOVES EAST. THIS WRAP-AROUND MOISTURE WILL PRODUCE SHOWERS WITH THE
BEST RAIN CHANCES NORTH OF INTERSTATE 70. THE AIR MASS REMAINS
SOMEWHAT UNSTABLE...NOTE ONGOING CONVECTION JUST NORTH OF KGLD. WILL
CONTINUE TO MENTION THUNDERSTORMS DURING THE DAY. KLIC IS CURRENTLY
REPORTING LIGHT SNOW. MAY SEE A FEW FLAKES OVER EXTREME WESTERN KIT
CARSON COUNTY EARLY THIS MORNING...BUT WILL NOT MENTION AT MOMENT.

WINDS WILL BE AN ISSUE OVER THE WESTERN ZONES WHERE SURFACE PRESSURE
GRADIENT WILL INCREASE. HOWEVER...SINCE THE SYSTEM IS NOT TRULY
VERTICALLY STACKED...850-700 MB WIND SUPPORT WILL BE OUT OF PHASE
WITH THE SURFACE. GFS NUMERICAL GUIDANCE IS INDICATING 25-30 KNOT
SUSTAINED WINDS 15Z-00Z TODAY OVER THE WESTERN HALF OF THE FORECAST
AREA...BUT THE NAM GUIDANCE IS LESS. MIXING WILL BE HAMPERED TODAY
BY CLOUD COVER. HOWEVER...WINDS AT KAKO GUSTED TO 42 KNOTS EARLIER
THIS MORNING. WILL GO AHEAD AND HOIST A WIND ADVISORY FOR THE
WESTERN ZONES TODAY.

WILL CONFINE PRECIPITATION CHANCES TONIGHT TO THE EASTERN COUNTIES
AS LOW CONTINUES TO SHIFT EAST. 500 MB RIDGE WILL BUILD OVER THE
ROCKIES FRIDAY WHICH WILL PROVIDE SUBSIDENCE TO THE AREA FRIDAY
AND SATURDAY. A WEAK SHORTWAVE WILL ADVECT OVER EASTERN COLORADO/WESTERN
KANSAS SATURDAY NIGHT. THE POSITION OF THE 300 MB JET IN RESPONSE
TO A 500 MB LOW DROPPING SOUTH FROM THE DAKOTAS WILL AID IN PROVIDING
SOME LIFT. MOISTURE MAY BE A QUESTION...BUT WILL INTRODUCE A SLIGHT
CHANCE OF RAIN SATURDAY NIGHT.

MID LEVEL RIDGE THEM REDEVELOPS SUNDAY THROUGH MONDAY BRINGING DRY
WEATHER. MODELS BRING A WEAK SHORTWAVE OVER EASTERN COLORADO TUESDAY
AFTERNOON. WILL INTRODUCE A SLIGHT CHANCE OF AFTERNOON STORMS TO
THE COLORADO COUNTIES THEN. OTHERWISE...ONLY COSMETIC CHANGES WERE
MADE TO THE EXTENDED PORTION OF THE FORECAST.

A COOL AIR MASS WILL REMAIN OVER THE FORECAST AREA FOR THE FIRST
THREE DAYS BRINGING BELOW NORMAL TEMPERATURES.

&&

.AVIATION...
1052 PM MDT WED MAY 11 2011

FOR THE 06Z TAFS...SHOWERS/THUNDERSTORMS HAVE MOVED NORTH OF BOTH
TAF SITES LATE THIS EVENING. WITH UPPER LOW OVER SE COLORADO
EXPECTED BE A FOCUS FOR SHRA ACTIVITY THROUGH THE TAF PERIOD.
INSTABILITY HAS SHIFTED NORTH AND EAST OF SURFACE LOW CURRENTLY
SITUATED OVER SHERIDAN COUNTY KS...HOWEVER CANT COMPLETELY RULE OUT
SOME THUNDER OVER KMCK DURING EARLY TAF PERIOD...SO KEPT CB GROUP.
MVFR CONDITIONS ARE EXPECTED TO DEVELOP OVER BOTH TAF SITES AFTER
08-09Z LINGERING THROUGH THE EARLY EVENING HOURS THU. MODEL
SOUNDINGS WOULD SUPPORT POSSIBLE IFR CIGS DEVELOPING EARLY THU
MORNING AT BOTH SITES...WITH BETTER SUPPORT AT KMCK WHERE I INCLUDED
TEMPO GROUP FOR THE 09Z-12Z PERIOD. THINK PREVAILING MVFR CIGS ARE
MOST LIKELY AT THIS POINT WITH SHRA ACTIVITY POSSIBLE AT BOTH SITES
MIXING OUT LOW LEVELS. WINDS WILL REMAIN GUSTY AT BOTH SITES THROUGH
THE TAF PERIOD...WITH STRONGER WINDS DEVELOPING DURING THE DAY THU.
DAYTIME GUSTS TO AROUND 40KT WILL BE POSSIBLE OVER KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT
     /7 PM CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028.

NE...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR NEZ079.

CO...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR COZ090>092.

&&
Hazardous weather outlook, May 11, 9:45 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT WED MAY 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121800-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
945 PM MDT WED MAY 11 2011 /1045 PM CDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
TONIGHT...WITH THE BEST CHANCE FOR THUNDERSTORMS NORTHEAST OF A
LINE FROM YUMA COLORADO TO HILL CITY KANSAS. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS COULD BE CAPABLE
OF PRODUCING LARGE HAIL AND AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS BE POSSIBLE THURSDAY...BUT THE STORMS
WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING. STRONG NORTHWEST WINDS OF 25 TO 40 MPH
MAY DEVELOP BY THURSDAY MORNING...MAKING TRAVEL DIFFICULT
ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, May 11, 10:04 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     S SEIBERT               39.30N 102.87W
05/11/2011                   KIT CARSON         CO   TRAINED SPOTTER

0356 PM     FUNNEL CLOUD     W STRATTON              39.30N 102.60W
05/11/2011                   KIT CARSON         CO   LAW ENFORCEMENT

0415 PM     HAIL             4 E SEIBERT             39.30N 102.79W
05/11/2011  E1.00 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            HAIL REPORT RELAYED BY LAW ENFORCEMENT ON INTERSTATE 70.

0446 PM     HAIL             1 W BURLINGTON          39.31N 102.29W
05/11/2011  E1.00 INCH       KIT CARSON         CO   STORM CHASER

0446 PM     HAIL             BURLINGTON              39.31N 102.27W
05/11/2011  E1.00 INCH       KIT CARSON         CO   STORM CHASER

            REPORTED FROM CHASER IN I-70.

0457 PM     HAIL             STRATTON                39.30N 102.60W
05/11/2011  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

0500 PM     TSTM WND DMG     BURLINGTON              39.31N 102.27W
05/11/2011                   KIT CARSON         CO   LAW ENFORCEMENT

            POWER POLES REPORTED DOWN IN BURLINGTON BY SHERIF
            DISPATCH.

0503 PM     HAIL             1 ESE BURLINGTON        39.30N 102.25W
05/11/2011  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

0520 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
05/11/2011  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

0521 PM     HAIL             3 N BURLINGTON          39.35N 102.27W
05/11/2011  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT RECEIVED VIA ESPOTTER SYSTEM.

0555 PM     HAIL             14 N COLBY              39.60N 101.06W
05/11/2011  M1.00 INCH       RAWLINS            KS   NWS EMPLOYEE

0730 PM     HAIL             OBERLIN                 39.82N 100.53W
05/11/2011  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

            ALSO REPORTING SOME STREET FLOODING IN TOWN.

&&

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM MDTSpecial Weather StatementGLDHitchcock36 min
May 11, 7:48 PM MDTSpecial Weather StatementGLDRed Willow27 min
May 11, 6:29 PM MDTSpecial Weather StatementGLDRawlins31 min
May 11, 7:07 PM MDTSevere Thunderstorm WarningGLDDecatur38 min
May 11, 7:26 PM MDTSpecial Weather StatementGLDCheyenne34 min
May 11, 6:10 PM MDTSpecial Weather StatementGLDYuma35 min

Nearby

Wind Advisories in Kansas, 2011Wind Advisories in Colorado, 2011Wind Advisories in Nebraska, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.